Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 7, NWS Topeka, KS

March 27, 202623 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 27, 2026, 10:57 AM CDT for 23 counties in Kansas. It took effect at Mar 28, 2026, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2026, 10:57 AM CDT (15:57 UTC)
In effect from
Mar 28, 2026, 11:00 AM CDT
Expired
Mar 28, 2026, 10:00 PM CDT
In force
11 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
-201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS83 KTOP 271557
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1057 AM CDT Fri Mar 27 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-281200-
/O.UPG.KTOP.FW.A.0005.260328T1600Z-260329T0300Z/
/O.NEW.KTOP.FW.W.0007.260328T1600Z-260329T0300Z/
/O.CON.KTOP.FW.W.0006.260327T1700Z-260328T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1057 AM CDT Fri Mar 27 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, DRY AND DORMANT FUELS FOR
NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KS... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT SATURDAY 
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS,DRY AND DORMANT FUELS FOR 
NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...For the first Red Flag Warning, until 9 PM CDT this 
  evening. For the second Red Flag Warning, from 11 AM to 10 PM 
  CDT Saturday.

* WINDS...Today, north winds 15 to 20 mph with gusts up to 35 mph.
  Saturday, south winds 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Today as low as 11 percent. Saturday as low
  as 10 percent.

* TEMPERATURES...Today up to 58 degrees. Saturday up to 63
  degrees.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
867 
WWUS83 KTOP 280138
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
838 PM CDT Fri Mar 27 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-280945-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-260328T0200Z/
/O.CON.KTOP.FW.W.0007.260328T1600Z-260329T0300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
838 PM CDT Fri Mar 27 2026

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR LOW 
RELATIVE HUMIDITY, GUSTY WINDS, DRY AND DORMANT FUELS FOR NORTH 
CENTRAL, NORTHEAST, AND EAST CENTRAL KS...

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM CDT
SATURDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, DRY AND DORMANT FUELS FOR
NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...From 11 AM to 10 PM CDT Saturday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...Up to 62.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
378 
WWUS83 KTOP 280855
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
355 AM CDT Sat Mar 28 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM THROUGH 10 PM...

KSZ008>012-020>024-026-034>040-054>056-058-059-290000-
/O.CON.KTOP.FW.W.0007.260328T1600Z-260329T0300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 AM CDT Sat Mar 28 2026

...RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, DRY AND 
DORMANT FUELS FOR NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...From 11 AM this morning until 10 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Up to 62.

* IMPACTS...Any fire that develops will catch and spread quickly.
  Outdoor burning will need to be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
939 
WWUS83 KTOP 281951
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
251 PM CDT Sat Mar 28 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-290300-
/O.CON.KTOP.FW.W.0007.000000T0000Z-260329T0300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
251 PM CDT Sat Mar 28 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, DRY AND 
DORMANT FUELS FOR NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...Until 10 PM CDT this evening.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Up to 63.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
323 
WWUS83 KTOP 290256
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
956 PM CDT Sat Mar 28 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-290400-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-260329T0300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
956 PM CDT Sat Mar 28 2026

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY, GUSTY WINDS, DRY AND DORMANT FUELS FOR NORTH 
CENTRAL, NORTHEAST, AND EAST CENTRAL KS...

Winds are light and relative humidity values have been steadily
increasing this evening. Conditions will continue to improve
through the night.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 27, 6:37 AM CDT, 4 hours 20 minutes earlier. Its key messages:

  • Expect cooler temperatures with highs in the 50s Today. It will be windy this morning and through the early afternoon hours.
  • There will be hard freeze late Tonight into early Saturday.
  • Fire danger conditions remain elevated into early next week. &&
Area forecast discussion, Mar 27, 6:37 AM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 AM CDT Fri Mar 27 2026

.KEY MESSAGES...

- Expect cooler temperatures with highs in the 50s Today. It
  will be windy this morning and through the early afternoon
  hours.

- There will be hard freeze late Tonight into early Saturday.

- Fire danger conditions remain elevated into early next week.

 &&

.DISCUSSION...
Issued at 304 AM CDT Fri Mar 27 2026

Early this morning water vapor satellite showed a filling upper
level southern stream trough moving east across KS. A more amplified
upper level trough was digging southeast across the upper Midwest.
An upper level ridge axis extended from northern Mexico, east
across TX into the the southern Gulf States.

A surface cold front extended from central IN, southwest across
southeast MO, then southwest across western OK, and the TX PNHDL.
The area of isentropic lift north of the front that provided showers
and scattered thunderstorms across areas of east central KS, to the
southeast of I-35, were pushing southeast of the CWA. A few
sprinkles and possibly mixed with snow flurries may move into
the north central KS counties ahead of the H5 trough this
morning but these sprinkles mixed with some flurries will
dissipate as the weak H5 trough shifts east of the area through
the mid morning hours.

Today through Tonight:

Expect cooler and breezy conditions. Wind
gusts during the morning hours will be around 30 MPH. The winds will
slowly diminish through the afternoon hours and become light late this
evening. A ridge of surface high pressure will build southward across
KS Tonight. The low-level CAA will only allow high temperatures to
reach the mid to upper 50s. Clear skies and light winds Tonight will
allow early morning low temperatures on Saturday to drop into the mid
20s to around 30 degrees. Expect a hard freeze, so you may want to
cover or bring in tender vegetation.

Saturday through Monday:

The mid level flow will become zonal. The surface ridge across KS
will shift southeast into the lower MS River Valley, then east
along the Gulf coast. Southerly winds on Saturday may become
gusty again through the afternoon hours. Highs will warm into
the lower to mid 60s.

Sunday through Monday,  Southerly winds will continue as a lee
surface trough deepens across the central and southern high
Plains. Highs will warm into the mid to upper 70s on Sunday, and mid
to upper 80s by Monday.

Tuesday through Wednesday, a series of H5 troughs will move
onshore across the western US and then move east across the
Plains. One upper trough will move across the central and
southern Plains late Tuesday. A surface cold front will push
southeast across the region. If there is adequate gulf moisture
return we may see chances for showers and thunderstorms ahead
and behind the surface front. Highs on Tuesday ahead of the
front will reach the mid 80s. The best chance for showers and
thunderstorms may be across east central KS Tuesday night into
Wednesday.

The front will push southeast of the CWA Wednesday morning but post
frontal showers will continue until the H5 trough shifts east of the
area Wednesday evening.

Thursday through Friday:

The ECMWF and Canadian models are in agreement with a more amplified
upper trough moving into the western US on Friday. The GFS is not as
amplified and more progressive shifting the H5 trough into the
central high Plains Friday morning.

If the GFS model verifies, then showers and a few thunderstorms will
be possible late Thursday night through Friday. If the ECMWF and
Canadian model verifies, then the shower and thunderstorms would
develop during the day Friday, as northward moisture advections
causes isentropic lift and provides for chances of showers and
thunderstorms.

Highs on Thursday will reach the upper 50s north to lower 60s south.
Highs on Friday may be a bit warmer with southerly winds and highs
in the mid 60s to lower 70s.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 635 AM CDT Fri Mar 27 2026

Expect VFR conditions for the next 24 hours. North winds will
continue at 13 to 18 KTS with gusts of 22 to 30 KTS through the
early afternoon hours but will diminish through the afternoon
hours and become light and variable this evening.

&&

.FIRE WEATHER...
Issued at 304 AM CDT Fri Mar 27 2026

Today, a red flag warning in effect this afternoon. the
stronger wind gusts will be during the morning hours but winds
will be in the 25 MPH range through the afternoon hours. Minimum
RHs during the afternoon will drop down to 15 to 20 percent.
The southeast counties of the CWA did received 0.25 to 0.5" of
rainfall so areas southeast of I-35 will only see Minimum RH
around 25 percent. Expect extreme fire danger through most of
the afternoon hours.

Saturday, A fire weather Watch is in effect Saturday
afternoon.the winds will become southerly in the morning and
increase to 15 to 25 MPH with gusts of 25 to 35 MPH during the
afternoon hours. Minimum RHs during the afternoon will be 13 to
20 percent. Expect an extreme fire danger Saturday afternoon.

Sunday through Tuesday, there will be an elevated fire danger. If
residual moisture advection occurs, then minimum RHs will be in the
25 to 30 percent range. If we mix deeper than the RH values may
drop to or below 20 percent during the afternoon hours.
Afternoon southerly wind gusts may reach above 25 MPH each
afternoon.

Tuesday night a surface cold front will move east across the region.
There will be shower and thunderstorm chances through the end of the
week with cooler temperatures and higher RHs.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM CDT this evening for
KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-
KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-
KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.
Fire Weather Watch from Saturday morning through Saturday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Gargan
AVIATION...Gargan
FIRE WEATHER...Gargan
Hazardous weather outlook, Mar 27, 4:37 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
437 AM CDT Fri Mar 27 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-280945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
437 AM CDT Fri Mar 27 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TODAY...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from Noon to 9 PM due to low
relative humidity, gusty north winds and dry fuels. Gusts of 30
to 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A fire weather watch is in effect from Noon to 9 PM Saturday due to low
relative humidity, gusty south winds and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.